Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 217, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 7, 2020, 4:57 PM CDT for Becker County, Clearwater County, Mahnomen County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2020, 4:57 PM CDT (21:57 UTC)
- Expired
- Aug 7, 2020, 6:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:05 PM CDT | TSTM WND DMG | 8 Ese Waubun, MN | A COUPLE OF TREES BLOWN DOWN ALONG CR144. TIME ESTIMATED BASED ON RADAR. |
| Aug 7, 5:27 PM CDT | HAIL 1.25 | 17 Wsw Lake Itasca, MN | A FEW QUARTER TO HALF DOLLAR SIZED HAIL FELL ALONG HWY 113. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517
WUUS53 KFGF 072157
SVRFGF
MNC005-029-087-072300-
/O.NEW.KFGF.SV.W.0217.200807T2157Z-200807T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
457 PM CDT Fri Aug 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Mahnomen County in northwestern Minnesota...
North central Becker County in northwestern Minnesota...
Southwestern Clearwater County in northwestern Minnesota...
* Until 600 PM CDT.
* At 456 PM CDT, a severe thunderstorm was located near White Earth,
or 23 miles north of Detroit Lakes, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Tulaby Lake around 520 PM CDT.
Many Point Lake around 530 PM CDT.
Long Lost Lake around 545 PM CDT.
Bad Medicine Lake around 550 PM CDT.
Other locations impacted by this severe thunderstorm include Many
Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4708 9594 4726 9587 4725 9537 4700 9543
TIME...MOT...LOC 2156Z 271DEG 19KT 4715 9580
HAIL...1.00IN
WIND...60MPH
$$
DJR2 follow-up statements
396
WWUS53 KFGF 072211
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
511 PM CDT Fri Aug 7 2020
MNC005-029-087-072300-
/O.CON.KFGF.SV.W.0217.000000T0000Z-200807T2300Z/
Mahnomen MN-Becker MN-Clearwater MN-
511 PM CDT Fri Aug 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN MAHNOMEN...NORTH CENTRAL BECKER AND SOUTHWESTERN
CLEARWATER COUNTIES...
At 511 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Waubun to near Tulaby Lake,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Tulaby Lake around 520 PM CDT.
Many Point Lake around 525 PM CDT.
Bad Medicine Lake and Long Lost Lake around 540 PM CDT.
Other locations impacted by these severe thunderstorms include Many
Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4707 9586 4726 9587 4725 9537 4700 9543
TIME...MOT...LOC 2211Z 268DEG 22KT 4723 9581 4715 9568
HAIL...1.00IN
WIND...60MPH
$$
DJR963
WWUS53 KFGF 072220
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
520 PM CDT Fri Aug 7 2020
MNC005-029-087-072300-
/O.CON.KFGF.SV.W.0217.000000T0000Z-200807T2300Z/
Mahnomen MN-Becker MN-Clearwater MN-
520 PM CDT Fri Aug 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN MAHNOMEN...NORTH CENTRAL BECKER AND SOUTHWESTERN
CLEARWATER COUNTIES...
At 520 PM CDT, a severe thunderstorm was located over Tulaby Lake, or
27 miles northeast of Detroit Lakes, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Long Lost Lake around 530 PM CDT.
Bad Medicine Lake around 535 PM CDT.
Other locations impacted by this severe thunderstorm include Many
Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4705 9571 4726 9564 4725 9537 4700 9543
TIME...MOT...LOC 2220Z 269DEG 32KT 4717 9556
HAIL...1.00IN
WIND...60MPH
$$
DJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:53 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 7, 3:53 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 353 PM CDT Fri Aug 7 2020 .SHORT TERM...(This evening through Saturday night) Issued at 353 PM CDT Fri Aug 7 2020 Showers and thunderstorms continue in the vicinity of an MCV moving ENE across the area this afternoon. South and east of this feature looks to be the best area for severe storms over the next few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40 kts. Area of clearing southwest of MCV in area of outflow could be the best area for redevelopment as indicated by latest HRRR run. Severe storm threats will be mainly winds to 75 mph and 2" hail, but also a tornado or two will be possible. Any storms that develop have the potential to grow upscale to a line of storms in the eastern forecast area before exiting across east-central MN. A cold front will be pushing east across ND later tonight. Some storms could be severe with this potential line of storms...with the best chance along the Canadian border. Decreased chances somewhat with this features as CAMs have trended more towards storm that are isolated in nature. The cold front will usher in drier air for Saturday. Another system is expected to push east across SD and northeastward into eastern ND and MN by late Saturday night. Chances are mainly for the southern half of the forecast area after midnight. .LONG TERM...(Sunday through Friday) Issued at 320 PM CDT Fri Aug 7 2020 The main chance for impactful weather is found at the beginning of the period on Sun, followed by another chance around Thu. During Sun an approaching surface front and upper wave will increase chances for strong to severe convection. Current timing places this front in the vicinity of Devils Lake by noon, progressing to the valley by mid afternoon, then west central MN by early evening. CAPE and shear is available and it would appear the strongest storms would likely be proximal to the frontal position at peak heating time. Bulk shear at 0-6km coincident with the boundary should be in the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red River Valley could be the main target region, with storms moving to northwest and west central late afternoon and early evening. High pressure is on schedule to provide quieter weather on Mon through Wed, with the next chance for stronger convection presenting on Thu. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 117 PM CDT Fri Aug 7 2020 The thunderstorm threat will continue for the southern Red River Valley and east into MN through the afternoon hours. Expecting storms to strengthen east and south of the cluster of storms moving through the FAR area currently...and continue into the early evening hours. Other isolated storms will be possible as well, but the highest continued threat will be with the FAR storms. Cigs have been slowly increasing and expect VFR conditions at all terminals by late afternoon outside of TS affected areas. Storms will be again possible late tonight, mainly along the Canadian border. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Knutsvig LONG TERM...WJB AVIATION...Knutsvig
Hazardous weather outlook, Aug 7, 8:16 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 816 AM CDT Fri Aug 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 816 AM CDT Fri Aug 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected to be possible this afternoon, mainly across eastern North Dakota into west central Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even tornadoes will be possible. Activity will be more isolated in northwestern Minnesota. Another round of thunderstorms will also be possible later tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorms will be possible Saturday morning and again Sunday. Storms could be strong to severe on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. CJ
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:17 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 58 min |
| Aug 7, 5:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard | 60 min |
| Aug 7, 6:04 PM CDT | Special Weather Statement | FGF | Mahnomen | 26 min |
| Aug 7, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 45 min |
| Aug 7, 6:35 PM CDT | Special Weather Statement | FGF | Hubbard | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.